South Dakota, 2007

Hail in South Dakota, August 13, 2007

August 13, 2007 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm developed over Tripp County as a cold front crossed the area. Hail to the size of golf balls fell in eastern parts of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over Tripp County as a cold front crossed the area. Hail to the size of golf balls fell in eastern parts of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 2:50 PM CST, 41 minutes earlier.

Area forecast discussion, Aug 13, 2:50 PM CST, 41 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT MON AUG 13 2007

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW NEAR THE CNTRL
ND/SD BORDER WITH SURFACE TROF EXTENDING TO THE SOUTH. VERY DRY AIR
NOTED BEHIND THE TROF AS KPHP NOW HAS A DEWPOINT OF 28...WHILE KICR
HAS A DEWPOINT OF 71. CONVECTION IS STARTING TO FIRE AHEAD OF THE
TROF/DRYLINE OVER SOUTH CENTRAL SD INTO NORTH CENTRAL/WRN NEBRASKA.
UPPER ANALYSIS SHOWS HIGH CENTERED OVER THE SOUTHERN PLAINS WITH
MONSOONAL FLOW WRAPPING AROUND. A VARIETY OF WEAK WAVES ARE ALSO
NOTED. FOR TONIGHT...MODELS BRING THE NEXT OF THE SERIES OF WEAK
WAVES THROUGH THE AREA. A FAIR AMOUNT OF MID-LEVEL INSTABILITY
REMAINS WHILE THETA-E ADVECTION ALSO INCREASES OVERNIGHT. WINDS WILL
START TURNING EASTERLY ALLOWING LOW LEVEL MOISTURE TO START MAKING A
RETURN TO THE WEST. HAVE GONE WITH A SLIGHT CHANCE OF THUNDERSTORMS
FOR MOST LOCATIONS OVERNIGHT. ALSO...HAVE MENTIONED PATCHY FOG OVER
SOUTH CENTRAL SOUTH DAKOTA. FOR TOMORROW...SLIGHTLY COOLER AIR
SETTLES OVER THE AREA WITH TEMPERATURES MODERATING SLIGHTLY...THOUGH
MANY AREAS WILL STILL SEE MID 90S. NEXT ROUND OF STORMS IS EXPECTED
TO DEVELOP IN THE AFTERNOON/EVE HOURS. 0-6KM BULK SHEAR VALUES OF
OVER 40 KTS OVER MUCH OF THE CWFA WILL BE SUFFICIENT TO SUPPORT
ROTATING STORMS. THE STRONGEST INSTABILITY WILL BE TOWARDS THE
NEBRASKA BORDER WHERE FORECAST AFTERNOON/EVE CAPE VALUES EXCEED 2000
J/KG. WEDNESDAY WILL REMAIN WARM WITH THE CONTINUED CHANCE OF
THUNDERSTORMS...AGAIN MAINLY TO THE SOUTH.

EXTENDED...UPPER RIDGE AXIS WILL REMAIN ACROSS THE AREA THROUGH THE
PERIOD...WITH A SERIES OF SHORTWAVES CROSSING THE AREA. THIS WILL
RESULT IN TEMPERATURES SLIGHTLY ABOVE AVERAGE...ALONG WITH A SLIGHT
CHANCE OF THUNDERSTORMS NEARLY EVERY DAY. STRONGEST WAVE TO PASS
THROUGH ON THURSDAY NIGHT/FRIDAY...SO WILL KEEP HIGHER POPS FOR
THOSE PERIODS.

&&

.AVIATION...AREAS OF SMOKE MAY LIMIT VISIBILITIES THROUGH THIS
EVENING. ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON THROUGH
TONIGHT. OTHERWISE VFR CONDITIONS ACROSS THE AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 13, 5:37 AM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
537 AM MDT MON AUG 13 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
537 AM MDT (637 AM CDT) MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY HOT WEATHER WILL RETURN TO THE REGION TODAY. HIGHS ARE
EXPECTED TO REACH ABOVE 100 DEGREES ESPECIALLY ACROSS THE
SOUTHWEST SOUTH DAKOTA PLAINS...WITH SOME LOCATIONS WARMING TO
AROUND 105 DEGREES.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL SOUTH
DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS MUCH OF THE AREA AFTER MIDNIGHT. THUNDERSTORMS
TODAY AND TONIGHT ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE
FORECAST AREA TUESDAY AND TUESDAY NIGHT. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA IN THE
AFTERNOON AND EVENING HOURS.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY...HOWEVER THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 13, 10:30 AM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT MON AUG 13 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-140000-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1030 AM MDT (1130 AM CDT) MON AUG 13 2007

A WIND SHIFT HAS BROUGHT SMOKE FROM LARGE FIRES IN MONTANA...
IDAHO...AND WYOMING INTO WESTERN SOUTH DAKOTA THIS MORNING. THE
SMOKE SHOULD LINGER THROUGH THE NIGHT...THEN THE AIR SHOULD CLEAR
TUESDAY MORNING AS WINDS SWITCH TO THE SOUTHEAST.

TO VIEW THE LOCATIONS OF LARGE WILDFIRES AND SMOKE PLUMES APPEARING
ON SATELLITE IMAGERY...YOU CAN VISIT THE NOAA SATELLITE AND
INFORMATION SERVICE WEB SITE AT...

http://www.firedetect.noaa.gov/viewer.htm

http://www.ssd.noaa.gov/PS/FIRE/smoke.html

SANDERS

The radar

The North Platte radar (KLNX), 183 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Tripp

When
August 13, 3:31 PM CST
Where
Tripp County, 11 mi SSE of Hamill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.433, -99.596

Hail, Tripp

When
August 13, 4:20 PM CST
Where
Tripp County, 6 mi ESE of Colome
Measured
1.75 in hail
Reported by
Public
Coordinates
43.217, -99.610

Hail, Tripp

When
August 13, 4:35 PM CST
Where
Tripp County, 9 mi SE of Colome
Measured
1.75 in hail
Reported by
Public
Coordinates
43.158, -99.594

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39991, 39992, 39993.